- U.K. doctors diagnosed a 16-year-old boy with hypersensitivity pneumonitis, an allergic reaction to inhaled dust, mold or chemicals.
- It causes the air sacs and airways in the lungs become severely inflamed.
- The new report from the U.K. comes as U.S. health officials grapple with a vaping lung disease has sickened at least 2,051 people and killed 39.
Doctors in the U.K. who recently treated a teenage boy with respiratory failure are warning that the fluid in e-cigarettes could trigger a life-threatening allergic reaction that causes inflammation in the lungs.
The doctors diagnosed a 16-year-old boy with hypersensitivity pneumonitis, an immune system response to inhaled dust, mold or chemicals that causes the air sacs and airways in the lungs to become severely inflamed, according to a new report in the medical journal Archives of Disease in Childhood.
The patient said he smoked cannabis a year earlier, but not right before he became sick. He had recently started vaping two different types of e-cigarette liquid, said the doctors, who practice at the Paediatric Therapy Department of Nottingham University Hospitals.
The new report from the U.K. comes as a deadly vaping lung disease sweeps across the U.S., sickening at least 2,051 people and killing at least 39, according to the Centers for Disease Control and Prevention. U.S. health officials still don't know exactly what's making people sick, although officials identified vitamin E acetate as a possible culprit last week.
The CDC has dispatched more than 100 physicians and investigators to pinpoint the cause of the outbreak. U.S. officials are urging consumers to stop vaping, especially THC, the psychoactive compound in marijuana.
The patient in the U.K. had a fever, persistent cough and increasing difficulty breathing throughout the week before the hospital visit.
"Once admitted to hospital, his condition deteriorated rapidly, and he developed respiratory failure, necessitating external assistance for his heart and lungs to work properly," the report's authors said in a summary of their findings.
Doctors noted that antibiotics and an asthma reliever inhaler failed to alleviate his symptoms, and 10 days later he was in critical condition and developed severe muscle weakness from the illness and steroid treatment.
"There are two learning points. The first is always to consider a reaction to e-cigarettes in someone presenting with an atypical respiratory illness," the doctors wrote. "The second is that we consider e-cigarettes as 'much safer than tobacco' at our peril,'" they wrote.
The doctors emphasized that this is just one case, and that the exact cause of the boy's condition is still unclear.
The patient was discharged 35 days after his hospital visit, but still had symptoms roughly two months after he was first admitted. When doctors tested his skin reactivity with a small amount of vaping fluid, his symptoms worsened, raising the possibility that the e-cigarette fluid caused his reaction.